MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD
Model Number 48445G-04
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/26/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the stapler 45 green reload involved with this complaint and completed the device evaluation.Failure analysis found that the reload was returned fired.The knife blade was at the distal end and not exposed as expected.There was no damage to the knife blade and lead screw.Additional observation, which was not reported by site, was that the reload cartridge was found to have mechanical indentation damage.The damage is external of the cartridge and located at the distal end.There was missing material because of the damage.Root cause of this failure was attributed to mishandling/misuse.The stapler 45 instrument that was used with the reload was also returned for failure analysis.A review of the error logs revealed that the stapler failed due to an unclamping failure, leading to the grips to not open properly.Logs showed the emergency stop being pressed, and the use of a grip release on universal surgical manipulator (usm) 3 while the instrument was in a locked state.An additional failure of a loose grip cable at the wrist was observed.Intuitive motion was not being experienced upon manual input of the disk knobs.Housing was removed and the grip cable was also loose at the backend.Failure analysis found the additional failure of a loose grip cable to be related to the customer reported complaint.Additional analysis was performed on the stapler instrument by an advanced failure analysis engineer.The instrument was re-tested on an in-house system and did not replicate the reported issue of the instrument being difficult to remove.Release buttons were actuated and sprung back out after being pressed in.Pushing release buttons inwards resulted in the instrument releasing from the sterile adapter without difficulty.Root cause of instrument being difficult to remove is likely due to non-device related factors.The unclamp failure seen in the logs was unable to be replicated via in-house testing.No hardware damage on any distal end wrist components was observed.Cause of unclamp failure is not determinable.Regarding loose grip cables, the msc logs show that srk use was detected on this instrument, therefore it is possible that the cables became stretched after the srk was used in hole 3 to un-grip the instrument and allow the jaws to open.The staple release kit (srk) that was used during the procedure was also returned and analysis was performed.A visual inspection found no physical damage.The srk was not broken.The srk was tested on an in-house instrument and it worked as expected.No trouble was found.A review of the site's complaint history does not show any additional complaints related to this product and/or this event.No image or video clip for the reported event was submitted for review.A system log review for the stapler 45 instrument was conducted, which resulted in the following findings: the logs confirmed the customer attempted to use stapler part# 470298-14, lot-sequence# t10190918-0082 on 26-jan-2022 with system sk2528.The logs also showed the stapler was last used on 26-jan-2022 with system sk2528 and had 19 lives remaining.This last usage of the device per the log review matches the reported event date, indicating that the instrument was not used after the date of the reported event.This complaint is considered a reportable event due to the following conclusion: failure analysis acknowledges that a fragment was missing from a portion of the reload cartridge that enters the patient.Based on the information provided, there was no report from the customer that a fragment from the reload fell into the patient during the procedure.While there was no report of harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted low anterior resection surgical procedure.The stapler 45 instrument installed with a green reload successfully fired the staples for rectum dissection.However; the user experienced difficulty removing the instrument out of the cannula.The surgeon stated that the instrument release button was hard, and the instrument could not be removed.The user performed troubleshooting by initially straightening the wrist and manipulating the stapler instrument in the body cavity, but the issue persisted.The system then displayed a prompt instructing the user to apply the stapler release kit (srk).After application of the srk, the stapler instrument was successfully removed out of the cannula and the universal side manipulator (usm) arm.Use of the instrument was discontinued.A third party stapler was used to complete the surgical task.The procedure was completed using the same da vinci system with no reported injury.Isi followed up with the initial reporter and obtained the following additional information: the stapler was inspected prior to use with no damage.The surgical task rectum dissection was being performed when the issue occurred.There was no error that occurred.During the stapler clamping sequence, the holding time was within 15 seconds.The stapler jaws were not stuck when the issue was identified.The surgeon could open and close the jaws.The stapler release key (srk) could successfully open the jaws to release the rectum tissue with no abnormality.There was no unexpected tissue removal due to the issue.There was no fragment that fell inside the patient.The patient did not experience any complication and did not return to the hospital.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key13992376
Report Number2955842-2022-10871
Device Sequence Number12232612
Product Code GDW
UDI-Device Identifier10886874112820
UDI-Public(01)10886874112820(10)M91210629
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 03/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48445G-04
Device Catalogue Number48445G
Device Lot NumberM91210629 0905
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/03/2022
Initial Report FDA Received Date04/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/29/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown